Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 56, NWS Pueblo, CO

June 24, 1997Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 24, 1997, 5:02 PM MDT for Prowers County, Colorado. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1997, 5:02 PM MDT (23:02 UTC)
Expired
Jun 24, 1997, 5:50 PM MDT
In force
48 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Prowers County, CO

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:05 PM MDTHail 0.88Holly, CO
Jun 24, 5:10 PM MDTHail 1Holly, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 4:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Carson/Butt, CO (KFCS), launched 12:00Z, 11.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Carson/Butt, CO at 12:00Z on 1997-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Carson/Butt, CO at 12:00Z on 1997-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1969 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WUUS1 KPUB 242303 RRA
SVRPUB
COC099-242350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
502 PM MDT TUE JUN 24 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN PROWERS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 550 PM MDT
 
* SOME LOCATIONS AFFECTED
  OPEN COUNTRY NORTH OF HOLLY THROUGH 520 PM
  ALONG HIGHWAY 89 THROUGH 520 PM

* AT 500 PM RADAR SHOWED SEVERE STORMS 5 MILES NORTH OF HOLLY AND 25
  MILES SOUTH OF HOLLY MOVING EAST AT 20 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THESE STORMS IS
LARGE HAIL AND DAMAGING WINDS.



IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:02 PM MDT, 3 hours earlier.

Area forecast discussion, Jun 24, 2:02 PM MDT, 3 hours before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT TUE JUN 24 1997

...MAIN FORCAST CONCERN FOR TONIGHT IS CONTINUATION OF POSSIBLE SEVERE
WEATHER EVENT...

ETA AND NGM BOTH SIMILAR IN PLACEMENT OF SURFACE FEATURES THIS EVENING
AND TONIGHT.  ETA SEEMS TO HAVE A SLIGHTLY BETTER HANDLE ON TIMING OF
THE NORTHERLY SURGE WHICH HAS ALREADY PUSHED INTO SOUTHEAST COLORADO A
LITTLE AHEAD OF SECHEDULE.  AGREE WITH PREVIOUS FORECASTER THAT POTENTIAL
FOR SEVERE WEATHER WILL CONTINUE THROUGH THE EVENING...AND FOCUS FOR
THUNDERSTORM DEVELOPMENT WILL SHIFT TOWARD THE SOUTH AND EAST ALONG WITH
THE SURFACE FRONT AS EVENING PROGRESSES.  STRONG THUNDERSTORM ACTIVITY SHOULD
DIMINISH BY MID EVENING FOR COLORADO SPRINGS AREA...AND BY MIDNIGHT FOR
THE SOUTHEAST COUNTIES.

LOOKED AT A FEW HODOGRAPHS FROM 12Z SOUNDINGS...IF SURFACE WINDS TURN MORE
SOUTHEASTERLY BEHIND COLD FRONT AS MODELS DEPICT...COULD GET SOME
FAVORABLE HELICITIES FOR SUPERCELL DEVELOPMENT THIS EVENING.  FEEL THAT
CONDITIONS ARE MORE FAVORABLE FOR SUPERCELLS ALONG THE EASTERN BORDER
COUNTIES WITH THE MOST FAVORABLE AREA IN KIOWA COUNTY. ALL OF THIS
HINGES ON THE NORTHERLY FLOW VEERING AROUND TO AN EASTERLY DIRECTION...
AS SURFACE LOW OVER THE SOUTHEAST PLAINS DRAWS WINDS MORE EASTERLY.  FEEL
THIS SCENARIO IS LIKELY TO PLAY OUT AS WINDS IN COS AND PUB HAVE ALREADY
RESPONDED.

SOME PATCHY FOG COULD DEVELOP TNIGHT OVER SOUTHEAST PLAINS AS A RESULT OF
LOCALLY HEAVY RAIN FROM AFTERNOON AND EVENING CONVECTION.

WILL GO SLIGHTLY ABOVE FWC FOR MINS DUE TO INCREASING LOW LEVEL MOISTURE
AND MORE CLOUDS.

KT/PE

In the hours before

Special weather statement, Jun 24, 4:16 PM MDT, 46 minutes before
COZ078-242320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
416 PM MDT TUE JUN 24 1997

...STRONG THUNDERSTORMS DEVELOPING OVER EASTERN KIOWA COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS WERE DEVELOPING OVER EASTERN KIOWA
COUNTY AND WILL MOVE ALONG HIGHWAY 96 EAST OF EADS THROUGH 515 PM
AND WILL AFFECT SHERRIDAN LAKE BY 420 PM.  THE STRONGEST STORMS WILL
PRODUCE SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAIN.

AT 414 PM MDT...RADAR SHOWED THE STRONGEST STORM WAS LOCATED JUST
WEST OF SHERIDAN LAKE MOVING EAST AT 20 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

KT
Special weather statement, Jun 24, 4:17 PM MDT, 45 minutes before
COZ078-242320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
416 PM MDT TUE JUN 24 1997

...STRONG THUNDERSTORMS DEVELOPING OVER EASTERN KIOWA COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS WERE DEVELOPING OVER EASTERN KIOWA
COUNTY AND WILL MOVE ALONG HIGHWAY 96 EAST OF EADS THROUGH 515 PM
AND WILL AFFECT SHERRIDAN LAKE BY 420 PM.  THE STRONGEST STORMS WILL
PRODUCE SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAIN.

AT 414 PM MDT...RADAR SHOWED THE STRONGEST STORM WAS LOCATED JUST
WEST OF SHERIDAN LAKE MOVING EAST AT 20 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

KT
Special weather statement, Jun 24, 4:42 PM MDT, 20 minutes before
COZ078-080-081-250045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
442 PM MDT TUE JUN 24 1997

...STRONG THUNDERSTORMS OVER EASTERN KIOWA AND EASTERN PROWERS
COUNTIES...

THROUGH AT LEAST 545 PM...SCATTERED THUNDERSTORMS...SOME STRONG WILL
MOVE ACROSS EASTERN KIOWA AND EASTERN PROWERS COUNTIES.  THE STORMS
WILL BE AFFECTING TOWNER BY 500 PM

AT 442 PM...RADAR SHOWED THE STRONGEST STORMS 5 MILES SOUTHEAST OF
SHERIDAN LAKE...8 MILES SOUTHWEST OF SHERIDAN LAKE...AND 9 MILES
NORTH OF HOLLY.  MOVEMENT OF THE STORMS WAS EAST AT 20 MPH.

SR
Special weather statement, Jun 24, 4:44 PM MDT, 18 minutes before
COZ078-080-081-250045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
442 PM MDT TUE JUN 24 1997

...STRONG THUNDERSTORMS OVER EASTERN KIOWA AND EASTERN PROWERS
COUNTIES...

THROUGH AT LEAST 545 PM...SCATTERED THUNDERSTORMS...SOME STRONG WILL
MOVE ACROSS EASTERN KIOWA AND EASTERN PROWERS COUNTIES.  THE STORMS
WILL BE AFFECTING TOWNER BY 500 PM

AT 442 PM...RADAR SHOWED THE STRONGEST STORMS 5 MILES SOUTHEAST OF
SHERIDAN LAKE...8 MILES SOUTHWEST OF SHERIDAN LAKE...AND 9 MILES
NORTH OF HOLLY.  MOVEMENT OF THE STORMS WAS EAST AT 20 MPH.

SR
Special weather statement, Jun 24, 4:48 PM MDT, 14 minutes before
COZ081-242340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
448 PM MDT TUE JUN 24 1997

...STRONG THUNDERSTORM OVER NORTHEAST BACA COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS EXTREME NORTHEAST BACA COUNTY
AFFECTING HIGHWAY 89 AND 116 EAST OF TWO BUTTES THROUGH 530 PM MDT.
THIS STORM MAY PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...LOCALLY
HEAVY RAIN...AND GUSTY WINDS.

AT 447 PM...RADAR SHOWED THIS STRONG STORM LOCATED 28 MILES
NORTHEAST OF SPRINGFIELD...MOVING EAST AT 20 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

KT
Special weather statement, Jun 24, 4:49 PM MDT, 13 minutes before
COZ081-242340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
448 PM MDT TUE JUN 24 1997

...STRONG THUNDERSTORM OVER NORTHEAST BACA COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS EXTREME NORTHEAST BACA COUNTY
AFFECTING HIGHWAY 89 AND 116 EAST OF TWO BUTTES THROUGH 530 PM MDT.
THIS STORM MAY PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...LOCALLY
HEAVY RAIN...AND GUSTY WINDS.

AT 447 PM...RADAR SHOWED THIS STRONG STORM LOCATED 28 MILES
NORTHEAST OF SPRINGFIELD...MOVING EAST AT 20 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:40 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min
Jun 23, 7:52 PM MDTSevere Thunderstorm WarningPUBEl Paso63 min
Jun 24, 3:18 PM MDTSevere Thunderstorm WarningPUBEl Paso62 min
Jun 24, 4:30 PM MDTSevere Thunderstorm WarningPUBEl Paso65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.